Montana, 2017

Hail in Montana, April 25, 2017

April 25, 2017 · NWS TFX · 4 events in 2 counties and zones

On April 25th, 2017, low-level convergence along a stationary front oriented roughly north-to-south near I-15 and upper-level divergence ahead of an approaching shortwave trough from the west contributed to the development of numerous showers and thunderstorms over North-Central MT. Some of these thunderstorms produced large quantities of small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

On April 25th, 2017, low-level convergence along a stationary front oriented roughly north-to-south near I-15 and upper-level divergence ahead of an approaching shortwave trough from the west contributed to the development of numerous showers and thunderstorms over North-Central MT. Some of these thunderstorms produced large quantities of small hail. One storm in particular produced up to nickel-size hail that accumulated to several inches along I-15 near Dutton, MT. Early in the evening, a low-topped supercell prompted a severe thunderstorm warning for south-central Cascade County, well south of Great Falls. However, this warning did not verify.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 25, 11:00 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 25, 11:00 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1200 PM MDT Tue Apr 25 2017

.UPDATE...

Numerous light showers and areas of rain continue to drift east
across N-central MT. Low clouds are producing areas of dense fog,
especially at elevations above around 3500 feet. Snow continues
over far southwest Montana, generally at and above mountain pass
level. Web cams indicate roads remain wet. The winter weather
advisory in effect for this are remains in effect, but remains set
to expire at noon. Short term model guidance indicates another
band of rain showers expected to develop later this afternoon
across N-central MT, associated with the shortwave trough
presently located upstream over the Canadian Rockies. Updated the
forecast to add widespread mid-elevation fog, and raised POPs/QPF
over N-central MT this afternoon. PN

&&

.AVIATION...
Updated 1800Z.

Abundant moisture for widespread cloudiness through the period as
several waves ripple through the area. CIGS should tend toward VFR
or MVFR, but lower CIGS are possible at times. In addition, periods
of rain showers, mountain snow showers, and mountain obscuration are
expected. Isolated thunderstorms are possible this afternoon and
early evening, but confidence in a storm impacting an aerodrome is
low. Britton

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT Tue Apr 25 2017/

Today through Wednesday...Mostly cloudy skies will persist across
the CWA and snow levels should continue to fluctuate between roughly
5000 and 6000 feet MSL. As one shortwave trough exits Southwest MT
to the south and east this morning, bands of steadier snow should
diminish over that area by late morning. The winter weather advisory
until noon today for southern Gallatin County was expanded to
include southern Madison and Beaverhead counties, including Raynolds
Pass and Monida Pass. Slick, snow-covered roadways should linger in
these areas this morning. Another shortwave trough will skirt the
international border and Hi-Line today as it also moves generally
southward and eastward. Accordingly, scattered showers are expected
with the passage of this disturbance, especially over North-Central
MT. In addition, isolated thunderstorms are possible late this
morning through early evening and may move slowly once again,
resulting in localized swaths of heavier rainfall. Subtle shortwave
high pressure ridging and boundary layer stabilization via nocturnal
cooling should result in drier weather later this evening into
Wednesday morning. Thereafter, the potential for scattered showers
and isolated thunderstorms will increase late Wednesday morning
through afternoon as another disturbance overspreads the CWA from
the west. Near-normal lows and slightly below-normal highs are
expected through Wednesday.
Jaszka

Wednesday night through Tuesday...An overall unsettled weather
pattern will reside over the region during the extended period.
Light rain from Wednesday afternoon will continue through Wednesday
night. The rain could change to snow by Thursday morning at lower
elevations. However, the latest models indicate some precipitation
to continue into the day on Thursday, but some breaks in the
precipitation are possible, especially along/west of I-15.
Scattered/likely areas of precipitation will then continue Thursday
night through Monday, with the lowest chance for precipitation being
Sat/Saturday night. By Tuesday of next week, the GFS model progs a
fairly deep upper level trof of low pressure to develop over the
region, resulting in a fairly good spring snowstorm over Central MT.
However, it is too early to feel confident in this storm at this
time. Otherwise cool afternoon temperatures on Thursday and Friday
will warm a touch over the weekend, only to cool a bit by next
Tuesday.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  33  54  36 /  30  30  40  60
CTB  44  31  51  35 /  60  40  50  60
HLN  53  35  55  36 /  30  20  40  70
BZN  48  31  53  34 /  80  20  50  90
WEY  39  21  40  27 /  90  30  60  90
DLN  48  33  51  32 /  40  10  50  80
HVR  49  32  54  36 /  20  30  40  50
LWT  45  30  50  33 /  40  50  60  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT today Beaverhead...
Gallatin...Madison.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Apr 25, 12:20 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
120 PM MDT TUE APR 25 2017

MTZ012-049-252000-
Cascade-Eastern Teton-
120 PM MDT TUE APR 25 2017

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES...

At 119 PM MDT, radar indicated several thunderstorms were located
along a line extending from 7 miles west of Dutton to 11 miles
southwest of Cascade. Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cascade, Dutton, Fort  Shaw, Fort Shaw, Power, Tower Rock State Park,
Collins, Ulm, Vaughn, First Peoples Buffalo Jump State Park, Simms
and Sun River.

LAT...LON 4703 11137 4705 11176 4714 11178 4714 11187
      4716 11192 4792 11198 4796 11144
TIME...MOT...LOC 1919Z 271DEG 16KT 4786 11188 4713 11185

mpj

The radar

The Great Falls radar (KTFX), 178 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 hail. Local standard time, as filed.

Funnel Cloud, Gallatin

When
April 25, 12:38 PM MST to 1:00 PM MST
Where
Gallatin County, 0.69 mi N of Manhattan
Reported by
Broadcast Media
Coordinates
45.860, -111.330

Broadcast media posted a Facebook story with a funnel cloud picture.

Hail, Teton

When
April 25, 3:42 PM MST to 4:42 PM MST
Where
Teton County, 5.5 mi ENE of Collins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.960, -111.710

Reported and Facebook Live video streaming of dime to nickel sized hail covering road at least an inch deep. Cars pulling off of road with at least one car in a ditch.

Funnel Cloud, Gallatin

When
April 25, 3:48 PM MST to 4:00 PM MST
Where
Gallatin County, Logan
Reported by
Broadcast Media
Coordinates
45.880, -111.430

Facebook post of a funnel cloud near Logan. Time estimated based on radar.

Hail, Teton

When
April 25, 4:53 PM MST to 5:53 PM MST
Where
Teton County, 3.92 mi NNE of Acme
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
47.930, -111.710

Media relayed report of 5 to 6 inches of hail north of Dutton. Hail size estimated based on previous reports.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696301, 696303, 696302, 696304.